Missouri, 2016

Flash Flooding and Hail in Missouri, June 12 to 17, 2016

June 12 to 17, 2016 · NWS SGF · 19 events in 11 counties and zones

A stalled out front across the area developed Several rounds of severe thunderstorms developed along a stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled out front across the area developed Several rounds of severe thunderstorms developed along a stalled frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 4:47 AM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 4:47 AM CST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
547 AM CDT SUN JUN 12 2016

.SHORT TERM...(Today and tonight)
Issued at 311 AM CDT Sun Jun 12 2016

Strong upper level ridge remains in place across the mid section of
the country, including southeast Kansas and the Missouri Ozarks.
However, shortwave trough lifts into Arkansas later today
undercutting the ridge. This will likely spawn some afternoon and
evening convection from Arkansas into the Missouri Ozarks and
possibly southeast Kansas. Thunderstorms will be isolated to
scattered in nature, with the greatest coverage across southern
Missouri. This convection will die off with loss of heating during
the evening hours.

Airmass remains relatively unchanged, so expect another seasonably
hot day across the region, with highs again in the upper 80s to
lower 90s.

.LONG TERM...(Monday through Saturday)
Issued at 311 AM CDT Sun Jun 12 2016

Another shortwave will track across the Plains on Tuesday,
flattening the upper level ridge. Although areas remains on the
periphery of any stronger forcing, there is a band of stronger
midlevel winds that will increase low level vertical shear.  Will
likely see some isolated to scattered convection once again develop
across the area with some stronger storms possible during the
afternoon/evening hours and cannot rule out an isolated severe storm.

Medium range models show several more shortwaves tracking across
northern Missouri from Wednesday into Wednesday night before ridge
starts to build back across the plains. Moist and unstable airmass
remains in place, so expect more mainly diurnally driven showers and
thunderstorms, as the main forcing remains north of the area. It
will remain hot and humid with highs in the lower 90s and heat index
values approaching 100.

By Thursday, upper ridging begins to build back across the Plains,
with the ridge continuing to build Friday through Saturday. Ridge
axis sets up from the desert southwest into the Upper Mississippi
River Valley by the end of the week. Much of the forecast area will
remaining on the eastern periphery of the ridge which may help some
cooler air drop into the area by Saturday. until then, afternoon
heat index values will likely too off near 100 on Thursday and the
90s Friday. Will continue to see low probabilities for diurnally
driven convection for this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 545 AM CDT Sun Jun 12 2016

Scattered showers and thunderstorms are expected today with
coverage of storms then diminishing this evening. MVFR and brief
IFR conditions can be expected with these storms along with
locally gusty winds. Outside of thunderstorms, winds will remain
light out of the south to southeast.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Schaumann
Hazardous weather outlook, Jun 12, 9:28 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 AM CDT SUN JUN 12 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131530-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1028 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 95 AND 100
  DEGREES THIS AFTERNOON AND EARLY EVENING.

 ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE
 MORNING INTO THE AFTERNOON HOURS ACROSS THE AREA. WHILE CLOUD TO
 GROUND LIGHTNING WILL BE THE MOST COMMON RISK...A FEW OF THE
 STRONGEST STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH.
 WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 95 AND 102
  DEGREES EACH AFTERNOON MONDAY THROUGH TUESDAY...AND
  BETWEEN 100 AND 105 DEGREES ON WEDNESDAY. A COOLER AND DRIER
  AIRMASS IS EXPECTED TO MOVE IN LATE IN THE WEEK.

  THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
  WEEK.THERE IS A MARGINAL RISK FOR SEVERE STORMS TUESDAY
  AFTERNOON AND EVENING WITH DAMAGING WINDS AND CLOUD TO GROUND
  LIGHTNING THE MAIN RISKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Jun 12, 11:04 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT SUN JUN 12 2016

MOZ101-121745-
MCDONALD MO-
1204 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCDONALD COUNTY UNTIL
1245 PM CDT...

AT 1204 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLA VISTA...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BIG SUGAR CREEK STATE PARK...     GOODMAN...
PINEVILLE...                      POWELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3650 9418 3650 9442 3674 9441 3674 9411
TIME...MOT...LOC 1704Z 194DEG 24KT 3653 9430

BURCHFIELD

The radar

The Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
June 12, 11:30 AM CST
Where
McDonald County, Noel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.550, -94.480

A large tree was blown down.

Thunderstorm Wind, Jasper

When
June 12, 12:15 PM CST
Where
Jasper County, 0.88 mi NE of Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.180, -94.310

There was a report from social media of shingles blown off a rood on the east side of Carthage along with several large tree limbs blown down.

Thunderstorm Wind, Taney

When
June 12, 2:50 PM CST
Where
Taney County, 0.55 mi W of Bradleyville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.780, -92.910

There were reports of trees blown down in the Bradleyville area.

Thunderstorm Wind, Douglas

When
June 12, 3:20 PM CST
Where
Douglas County, 2.21 mi E of Ava
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.950, -92.610

Several trees were blown down across Highway FF east of Ava.

Thunderstorm Wind, St. Clair

When
June 15, 2:00 AM CST
Where
St. Clair County, 0.69 mi S of Lowry City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -93.730

There were several large tree limbs and tree blown down in Lowry City.

Thunderstorm Wind, St. Clair

When
June 15, 2:05 AM CST
Where
St. Clair County, Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.050, -93.700

There were medium size tree limbs blown down along with several power lines down in Osceola.

Thunderstorm Wind, Hickory

When
June 15, 2:50 AM CST
Where
Hickory County, 2.28 mi WSW of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.020, -93.190

Several large trees and large branches were broken. One large tree was split in half two miles east of Cross Timbers.

Thunderstorm Wind, Dallas

When
June 15, 3:10 AM CST
Where
Dallas County, 0.69 mi N of Celt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.890, -92.970

Several trees were uprooted.

Thunderstorm Wind, Ozark

When
June 15, 1:40 PM CST
Where
Ozark County, 2.77 mi E of Lutie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.580, -92.620

A large tree was blown down on to a mail box near Pine Resort.

Flash Flood, Laclede

When
June 15, 11:00 PM CST to June 16, 2:00 AM CST
Where
Laclede County, 0.66 mi NW of Lebanon Jones Fld Ar to 0.5 mi NW of Lebanon Jones Fld Ar
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.657, -92.658

The low water crossing at a creek near the outlet mall in Lebanon was flooded. Two cars and a fire truck stalled out in flood water.

Hail, Benton

When
June 16, 6:56 PM CST
Where
Benton County, 0.69 mi S of Warsaw
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -93.380

Nickel to quarter sized hail was reported in Warsaw.

Thunderstorm Wind, Benton

When
June 16, 7:50 PM CST
Where
Benton County, 1.48 mi NNW of Racket
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.320, -93.490

Several large tree limbs were blown down.

Flash Flood, Laclede

When
June 16, 10:49 PM CST to June 17, 1:49 AM CST
Where
Laclede County, 0.71 mi NW of Lebanon Jones Fld Ar to 0.61 mi NW of Lebanon Jones Fld Ar
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.657, -92.660

There was a high water rescue of three people from a stalled out car in flood waters near the intersection of Lawson Ave and Evergreen Parkway in Lebanon.

Hail, Christian

When
June 17, 12:16 AM CST
Where
Christian County, 2.65 mi NE of Ozark Airpark Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -93.200

There was nickel size hail and 50 mph wind gusts reported.

Thunderstorm Wind, Christian

When
June 17, 12:24 AM CST
Where
Christian County, 0.69 mi S of Linden
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.040, -93.130

Several trees were blown down near the intersection of Highway JJ and Highway 125.

Thunderstorm Wind, Christian

When
June 17, 12:27 AM CST
Where
Christian County, 1.49 mi SSE of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.000, -93.160

A tree was blown down on to a house near Highway JJ and Highway 14.

Thunderstorm Wind, Christian

When
June 17, 12:30 AM CST
Where
Christian County, 1.79 mi WSW of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.990, -93.110

Several large trees were uprooted and a roof of a barn was partially ripped off. A large shop door was also blown in.

Thunderstorm Wind, Christian

When
June 17, 12:34 AM CST
Where
Christian County, 0.88 mi SE of Chadwick
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.920, -93.060

Several trees were blown down near Highway 125 and Highway H.

Thunderstorm Wind, Christian

When
June 17, 1:00 AM CST
Where
Christian County, 0.55 mi E of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
37.020, -93.160

There was wind damage in an area approximately 4 miles long and 3/4 mile wide near Highway JJ and McCracken Road. Numerous trees and power lines were blown down in this area. Several structures had minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631640, 631641, 631643, 631642, 631645, 631644, 631647, 631646, 631648, 631655, 631649, 631650, 631651, 631652, 631653, 631654, 631656, 631657, 631658.